Weight Loss Brings A New Surprise – Major Cramps!
The other day I woke up at 2:30 a.m. with severe abdominal and back pain. I knew what the pain was – earlier in the evening I started my period. It took a couple of hours and lots of ibuprofen for the pain to subside so I could fall back to sleep. While I absolutely hate cramps, it was actually welcome. The last time I had cramps this bad, I was in college. And on Saturday, I hit my old college weight.
One of the problems with my weight gain was a very erratic period. I’d go for months without. When it finally appeared, my period was super heavy and lasted for about 2-3 weeks before disappearing again for months.
Two years ago, I talked with my doctor about my irregular periods. After an intensive exam it was clear that my weight was the issue.
Estrogen & Obesity – How It Works
The hormone estrogen works to make the uterus a cushy, favorable environment for a fetus. When a woman is obese, you can accumulate fat cells that produce a weak form of estrogen called estrone. These cells mimic pregnancy and stop ovulation (and periods) but blood continues to line the uterine wall.
Eventually the uterine wall becomes unstable and breaks down, triggering a long overdue period (that’s heavier and longer than normal).
That First 10 Percent – Temper Expectations
New research indicates that if you are obese, losing 10 percent of your body weight has a huge, positive effect on your health – reduce risk of heart disease, diabetes, and even some cancers.
For me, I ushered in my first 10 percent with a 5-week period. Ugh!
I thought my period would magically transform back to normal as I lost weight. Nope. My hormones were completely out of whack. It was going to take time to put things straight. Patience was the name of the game.
Two years and 100 pounds later, my cycle is normalizing, but isn’t perfect. I’m still about 85 pounds overweight. My weight and my advancing age will continue to play havoc with my plumbing and hormones.
But things are getting better with each pound I lose…and with lots of ibuprofen.